Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 48, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Jul 25, 2009, 1:36 PM CDT for Saint Bernard Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 1:36 PM CDT (18:36 UTC)
- Expired
- Jul 25, 2009, 2:00 PM CDT
- In force
- 24 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Saint Bernard Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 251836 TORLIX LAC087-251900- /O.NEW.KLIX.TO.W.0048.090725T1836Z-090725T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 136 PM CDT SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ST. BERNARD PARISH IN SOUTHEAST LOUISIANA... * UNTIL 200 PM CDT * AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WATERSPOUT OR TORNADO OVER THE ST. BERNARD PARISH MARSHES NEAR HOPEDALE HIGHWAY...OR 6 MILES SOUTH OF SHELL BEACH...MOVING WEST AT 10 MPH. * THE TORNADO WILL BE NEAR... HIGHWAY 624 NEAR HOPEDALE LAGOON AT 150 PM CDT LAT...LON 2984 8970 2984 8959 2979 8957 2974 8967 TIME...MOT...LOC 1834Z 078DEG 8KT 2980 8963 $$ 24/RR
1 follow-up statement
000 WWUS54 KLIX 251853 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 153 PM CDT SAT JUL 25 2009 LAC087-251902- /O.EXP.KLIX.TO.W.0048.000000T0000Z-090725T1900Z/ ST. BERNARD LA- 153 PM CDT SAT JUL 25 2009 ...THE TORNADO WARNING FOR CENTRAL ST. BERNARD PARISH WILL EXPIRE AT 200 PM CDT... THOUGH THIS THUNDERSTORM IS NO LONGER APPEARS TO POSE A TORNADO THREAT...IT IS STILL CAPABLE OF PRODUCING STRONG WIND GUSTS OF UP TO 50 MPH AS WELL AS VERY HEAVY DOWNPOURS. LAT...LON 2984 8970 2984 8959 2979 8957 2974 8967 TIME...MOT...LOC 1852Z 078DEG 8KT 2979 8967 $$ 95/DM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 25, 12:28 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 25, 12:28 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 1228 PM CDT SAT JUL 25 2009 .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD UNDER CLEAR TO PARTLY CLOUDY SKIES. WINDS WILL GENERALLY REMAIN SOUTHERLY OR SOUTHWESTERLY AT 10 KNOTS OR LESS THIS AFTERNOON AND WILL TO CALM OVERNIGHT. THERE IS A VERY SLIM CHANCE THAT AN ISOLATED SHOWER OR THUNDERSTORM MAY AFFECT MSY OR GPT...BUT CHANCES ARE TOO LOW TO INCLUDE A MENTION IN THE TAF. 95/DM && .PREV DISCUSSION... /ISSUED 818 AM CDT SAT JUL 25 2009/ UPDATE... ..SOUNDING DISCUSSION... NO MAJOR PROBLEMS WITH THE FLIGHT OTHER THAN ABOUT 90 SECONDS OF MISSING DATA AROUND 300 MILLIBARS. RELATIVELY DRY AND VERY UNSTABLE THIS MORNING WITH AN LI OF -8.1 AND A PW OF 1.28 INCHES. A NICE INVERSION IN PLACE FROM THE SURFACE UP TO AROUND 990 MILLIBARS WITH A LARGE DRY AIRMASS ALOFT. GIVEN THE INSTABILITY...WITH ENOUGH OF AN INCREASE IN MOISTURE AND DAYTIME HEATING...THERE IS A GOOD CHANCE OF WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY EAST AND SOUTHEAST OF THE NEW ORLEANS AREA. WITH A NOTED AMOUNT OF COLD AIR ALOFT AND A FREEZING LEVEL AROUND 13,400 FEET THERE IS A SLIGHT POTENTIAL OF SMALL HAIL AND CONVECTIVE DOWN BURST WINDS UP TO 50 MILE PER HOUR WITH THUNDERSTORM DEVELOPMENT. PREV DISCUSSION... /ISSUED 331 AM CDT SAT JUL 25 2009/ SYNOPSIS... SHORTWAVE MOVING ACROSS THE WESTERN PORTION OF THE CWA AT THIS TIME. THIS SHOULD SWEEP MOST DEEP MOISTURE OUT OF THE AREA DURING THE MORNING HOURS. MOISTURE BOUNDARY SITTING CLOSE TO INTERSTATE 10-12 THIS MORNING WITH DEW POINTS GENERALLY IN THE 60S TO THE NORTH AND LOWER 70S TO THE SOUTH. ISOLATED CONVECTION OVER THE COASTAL WATERS APPEARS TO BE GETTING ENHANCED BY THE SHORTWAVE...BUT MOST SHOULD REMAIN OFFSHORE THROUGH SUNRISE. TEMPERATURES AT 08Z RANGE FROM 69 AT MCCOMB TO 78 AT BOOTHVILLE AND 81 AT NEW ORLEANS LAKEFRONT AIRPORT. SHORT TERM... CURRENT SHORTWAVE MOVING THROUGH AREA SHOULD CLEAR OUT DEEP MOISTURE THIS MORNING...WITH BEST RESIDUAL MOISTURE OVER SOUTHSHORE AREAS WHERE ISOLATED TO SCATTERED DIURNAL CONVECTION IS POSSIBLE. UPSTREAM...MODELS NOT HANDLING IMPULSE OVER KANSAS WELL AT ALL. GFS DOES AT LEAST HAVE A HINT OF AN IMPULSE...BUT NOT VERY ACCURATE ON LOCATION OR TIMING. UPPER FLOW INDICATES THAT THIS MAX SHOULD DROP SOUTHWARD INTO TEXAS...AND NOT DIRECTLY AFFECT THE AREA...BUT THIS LEAVES ME DISTRUSTFUL OF 00Z NAM SOLUTION. ALSO RATHER APPARENT THAT SUNDAY NIGHT INTO MONDAY...GFS DEALING WITH FEEDBACK ISSUES. SO NEITHER OF THE U.S. SHORT RANGE 00Z RUNS ARE COMPLETELY USABLE. WILL SLIGHTLY UNDERCUT MAV/MET POP GUIDANCE FOR BOTH SUNDAY AND MONDAY...AND TREND TOWARD THE WARMER TEMPERATURE GUIDANCE. 35 LONG TERM... CONCERN FOR THE MIDDLE AND END OF THE WEEK WILL BE THE POTENTIAL FOR HEAVY RAIN NEAR OR NORTH OF THE CWA AS EASTERN TROF ALLOWS A FRONT TO HANG UP NEAR THE AREA. DUE TO DIFFERENCES IN MODEL SOLUTIONS...A LITTLE TOO EARLY TO PINPOINT A DAY FOR THE BEST THREAT OF HEAVY RAINFALL. BOTH ECMWF AND GFS ARE PAINTING AN AREA OF VERY HEAVY RAINFALL ACROSS PORTIONS OF ARKANSAS AND NORTHERN LOUISIANA IN THE WEDNESDAY TO FRIDAY TIME FRAME. AT THIS POINT...WILL NOT MAKE SIGNIFICANT CHANGES TO GOING FORECAST AND AWAIT A LITTLE MORE CONSISTENCY IN TIMING FOR AN ACCURATE SOLUTION. 35 MARINE... SCATTERED THUNDERSTORMS CONTINUE TO GRADUALLY DEVELOP AND TRACK EASTWARD ALONG LA COASTAL WATERS SOUTH OF A DISSIPATING COLD FRONT IN SOUTHERN LA. LIGHTNING STRIKES HAVE INCREASED CONSIDERABLY WITHIN THE LAST COUPLE HRS. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE AFTERNOON WITH A FEW STORMS BECOMING STRONGER THAN CURRENT. LOOKS TO BE POSSIBLE FOR A STORM OR TWO TO REACH SMW INTENSITY BUT MOST SHOULD BE IN THE MWS RANGE. ASIDE FROM GUSTY WINDS AND INCREASING SEAS NEAR STORMS...SRLY WINDS 5 TO 10 KTS AND SEAS 2 FT OR LESS WILL BE NORM THROUGH EARLY NEXT WEEK. SFC RIDGE WILL BECOME BETTER ESTABLISHED IN THE NRN GULF EARLY IN THE WEEK AND CONTINUED RIDGING WITH THE BERMUDA HIGH STRENGTHENING. TIGHTENING PRESSURE GRADIENT WILL RESULT IN A SLIGHT INCREASE IN WIND SPEEDS AND SEAS BY MIDWEEK. MEFFER && .PRELIMINARY POINT TEMPS/POPS... MCB 93 71 91 72 / 10 10 40 20 BTR 94 73 93 74 / 10 10 30 20 MSY 91 76 91 75 / 30 20 20 20 GPT 90 75 90 73 / 30 20 30 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 25, 11:24 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1124 AM CDT SAT JUL 25 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-261630- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1124 AM CDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS LOWER SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE DOWNBURST WIND GUSTS 45 TO 50 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL FROM SLOW- MOVING STORMS. MOST ACTIVITY SHOULD DISSIPATE BY 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MUCH OF THE WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED. HOWEVER...A FEW STRONG THUNDERSTORMS...WITH FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. A FRONT WILL APPROACH THE AREA TOWARD THE END OF THE WEEK. SHOULD THE FRONT BECOME STATIONARY OVER THE AREA...AREAS OF VERY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 24/RR
In the hours before
Special weather statement, Jul 25, 11:52 AM CDT, 1 hour 44 minutes before
MSZ080-251715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1152 AM CDT SAT JUL 25 2009 ...DEVELOPING THUNDERSTORM LIKELY TO PRODUCE DOWN BURST ALONG THE HANCOCK COUNTY COAST... AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM NEAR WAVELAND...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... BAY ST. LOUIS BY 1215 PM... THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. 24/RR
Special weather statement, Jul 25, 11:55 AM CDT, 1 hour 41 minutes before
MSZ081-082-251730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1155 AM CDT SAT JUL 25 2009 ...DEVELOPING THUNDERSTORM LIKELY TO PRODUCE DOWN BURST GUSTS NEAR BILOXI... AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM NEAR BILOXI...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BILOXI... ST. MARTIN AND OCEAN SPRINGS THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 24/RR
Local storm report, Jul 25, 12:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 PM CDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM WATER SPOUT 4 E VIOLET 29.90N 89.83W
07/25/2009 ST. BERNARD LA PUBLIC
PUBLIC REPORT OF AN APPARENT WATERSPOUT OVER THE MARSHES
AROUND LAKE LERY NEAR REGGIO.
&&
24/RRSpecial weather statement, Jul 25, 12:37 PM CDT, 59 minutes before
LAZ064-070-251800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1237 PM CDT SAT JUL 25 2009 ...THUNDERSTORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND WATER SPOUTS NEARLY STATIONARY AFFECTING ST. BERNARD PARISH... AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF CHALMETTE...OVER THE MARSHES SURROUNDING LAKE LERY. THE THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM IS CAPABLE OF PRODUCING FUNNEL CLOUDS OR WATER SPOUTS...ESPECIALLY OVER MARSHY AREAS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. 95/DM
Special weather statement, Jul 25, 1:21 PM CDT, 15 minutes before
LAZ070-251845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 121 PM CDT SAT JUL 25 2009 ...STRONG THUNDERSTORM MOVING WEST AFFECTING ST. BERNARD PARISH... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 6 MILES EAST OF YSCLOSKEY...OR 2 MILES EAST OF HOPEDALE...MOVING WEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... YSCLOSKEY AND HOPEDALE BY 140 PM... THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:47 PM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 43 min |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.